Log in
NRAS
24,591 members28,286 posts

Anyone with RA having tummy problems?

I have rheumatoid arthritis & have been on methotrexate for about 6 years,recently I have been having diarrohea (excuse spelling) this has been a problem for over a year,& the last month has got worse, often not getting to the loo in time,really could do with some advice> Thanks.

12 Replies
oldestnewest

Hi there, I have ulcerative colitis and have had this dreadful disease for a number of years. I was diagnosed with RA as a complication of the colitis. Just a thought - if a person can get RA and colitis, with colitis being the primary disease, perhaps a person can get colitis as a complication of the RA and associated medications when RA is the primary disease. It might be worth speaking to a consultant about this. Meanwhile, I would suggest that you visit your GP with your symptoms and ask for a referral to a gastro department. Perhaps a scan would diagnose any problems in the first instance.

Good luck, Therese

Reply

Thankyou Therese,I have to see the RA consultant in a week or so,& will ask about the problems I'm having, unfortunately, my gp seems to poo poo (excuse the pun) any other symptoms I have as "age related" I'm so sorry you have such horrible health problems,I consider myself so lucky that I seem to have fewer joint problems than many others, but the worry of going out for a walk with the dogs & not knowing if I'm going to get home in time is horrid,& there have been so many times when I don't "make it!!

many thanks G.

1 like
Reply

Ibere

I have very similar problems, so know how you feel, you poor love

Reply

Thanks, Am still waiting for appointment for colonoscopy (?) have had to go back on steroids as having a "flare" so symptoms not quite so bad, still think its to do with mxt,any Idea whats causing you're problems?? Keep well, G

Reply

I get sooooo cross when GP's dismiss things as being age related, it's such a lazy answer. Ask him/her how they'd feel with your problem! I think it's crazy to poo poo it if you've been on MTX for years with no problems. I Did have some difficult and embarrassing digestive times, but only when I started he different meds I've been on and not once I got accustomed to them. As well as asking your rheumy, is there another GP in the practice that you could go to? If not, I think I would be very tempted either to write a letter to the practice manager saying that you aren't happy with your concerns being dismissed, and want to complain, or book another appointment and take someone else with you as that often makes GP's take notice. Sadly it does seem that sometimes you have to jump up and down to get heard. Good luck. Polly

Reply

Thank you so much for taking the trouble to reply,feel a bit better knowing I'm not the only one,just so embarrassing when I'm out with the dogs knowing I'm not going to make it!! it comes on so suddenly with no warning cramps etc but just can't seem to make docs understand.I guess I could take imodium, but that DOES give me the cramps!!!

Thanks again. Gillian

Reply

are you on any other med's besides mtx?

sometimes they can affect you.

I'd see a different gp too.

sandra.

Reply

Not really,have prednis when having a flare, or paracetamol if I need it, Will talk to GP on next app,but don't hold out a lot of hope!

Reply

I had this, sometimes still do, and I think it's med related. I did find that it was worse after certain food or times of day. I find green salad is particularly disruptive.. I have found its got better over the years but I still keep an eye closely on what I eat when I travel and where's the nearest loo. I have a pack of Imodium instants at the ready when I'm not at home.

But I think a proper med examination should help you - just to check possible alternatives as things aren't always RA related.

Xxx

Reply

My mum used to suffer this way a lot. She had an emergency operation when they found that a knot had formed in her colon so chopped away a lot of her intestine. It did get much worse but she was very open about it to people and remained a very active person throughout her life. She used to plan ahead with pads and her diet very thoroughly with help from the practice nurse - learning when she needed suppositories and high roughage food and when not. She was very robust though - I know I would find it hard to cope with too. I do feel for you and would definitely tell your consultant because it may relate to MTX or to RA and a change in meds might well sort it out which would be brilliant for you. If not I'm sure it could be well managed if you had a better GP. Age shouldn't come into it at all! X

Reply

To say that it is due to your age is absolute rubbish.

It needs to be investigated - nag the doctor until it is.

1 like
Reply

I found I had a lot of nausea and was extremely tired & sleepy the day after my mtx.

the gp said to split dose over the weekend, or two consecutive days and this works well.

sandra.

Reply

You may also like...